Physicians who prescribe bisphosphonates should counsel their patients about potential oral complications linked to using these medications and advise them to notify their dentists that they are taking the drugs. That's according to a study(jada.ada.org) published in the May issue of the Journal of the American Dental Association.
Previous research has shown that bisphosphonate-associated osteonecrosis affects between 3 percent and 12 percent of patients who receive bisphosphonates intravenously and less than 1 percent of patients who take the medications orally.
However, in the recent study, which involved a relatively small sample of patients who were receiving bisphosphonates for osteoporosis or osteopenia, 82 percent of participants reported that their prescribing physicians had not informed them of the possible side effects of the drugs.
Patients also said their physicians had not advised them to inform their dentists about their use of these medications.
Furthermore, 80 percent of patients said they did not know or were uncertain about the duration of their treatment with the medications. About one-third said they had not undergone bone mineral density testing.
Researchers postulated that because bisphosphonate-associated osteonecrosis is an adverse reaction that almost exclusively affects the oral cavity, "physicians might be uncomfortable discussing it with their patients." Therefore, they added, "communication between physicians and patients regarding these side effects might not be taking place as often as needed."
Patient education is critical, said the study's authors, because individuals concerned about developing bisphosphonate-associated osteonecrosis might not seek needed dental care or might put themselves at risk for serious fractures by stopping the medication without consulting their physicians.
Overall, said the authors, more effective communication between physicians, dentists and patients is needed.
"Physicians should tell their patients to inform their dentists that they are receiving bisphosphonate therapy and that use of the medication should not be discontinued without the agreement of the professional who prescribed the drug," the researchers wrote. "A collaborative effort between physicians and dentists in educating patients about risks and adverse drug reactions could prevent serious misunderstandings and consequences."